Lightning, Orleans
- When
- August 7, 8:30 PM EST to 9:00 PM EST
- Where
- Orleans County, North Troy
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
A few trees were struck by lightning and fell. One tree fell on a house with structural damage reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A few trees were struck by lightning and fell. One tree fell on a house with structural damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 7, 2:00 PM EST, 6 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 300 PM EDT TUE AUG 7 2001 CONVECTION HAVING A HARD TIME GETTING GOING TODAY ACROSS THE REGION WITH ONLY WEAK AND SHALLOW FORCING HELPING WIDELY SCATTERED SHOWERS DEVELOP. WE HAD THOUGHT THAT ONCE THE CAP HAD BEEN PUNCTURED WE WOULD SEE SOME VERTICAL DEVELOPMENT WITH THESE STORMS...BUT WERE STILL ONLY SEEING A FEW SUCCESSFUL CELLS. WILL ADD STRONGER WORDING TO THE FIRST PERIOD OF THE ZONES NEVERTHELESS. AFTER THIS EVENING...WEATHER SHOULD REMAIN RATHER QUIET OVERNIGHT WITH CLEARING ENSUING AS A SLIGHTLY COOLER AND DRIER AIR MASS OVERSPREADS THE AREA. WEDNESDAY SHOULD TURN OUT MOSTLY SUNNY WITH MAX TEMPERATURES GENERALLY IN THE 85-90F RANGE. 12 UTC AVN/ETA DRIVE A WARM FRONT THROUGH NORTHERN NEW YORK STATE AND NORTHERN VERMONT LATE WEDNESDAY NIGHT...SO HAVE ADDED SOME LOW CHANCE POPS FOR SHOWERS AND ELEVATED THUNDERSTORMS. ON THURSDAY...SETTING UP FOR WHAT COULD BE THE HOTTEST DAY OF THIS CURRENT STRETCH. ALTHOUGH IT HAD BEEN LOOKING DRY ALL ALONG FOR THURSDAY...ETA SOUNDINGS NOW SHOW THE CAP ERODING BY AFTERNOON AND A SIMILAR THERMODYNAMIC PROFILE AS WERE SEEING THIS AFTERNOON. SO HAVE ADDED CHANCE OF AFTERNOON THUNDER ALL ZONES...AND WELL JUST HAVE TO SEE WHAT HAPPENS. MEDIUM RANGE...HAVE KEPT LIKELY POPS FOR FRIDAY AS PRE-FRONTAL TROUGH MOVES THROUGH THE AREA DURING THE PEAK HEATING HOURS. STILL NOT CONVINCED THIS WILL BE A WIDESPREAD RAIN EVENT FOR THE AREA... BUT ANY CONVECTIVE SHOWERS WILL LEND SOME SHORT-TERM RELIEF. COOLING OCCURS FRIDAY NIGHT AS THE LONG-AWAITED FRONT FINALLY BURSTS SOUTHWARD. NO BIG MODEL DISCREPANCIES THROUGH SUNDAY...COOL...SUNNY AND DRY SATURDAY AND SUNDAY. MODELS DIVERGE EARLY NEXT WEEK WITH THE TRACK OF ANY REINFORCING SHORTWAVES DRIVING THROUGH THE UPPER TROUGH SETTLING ACROSS THE NORTHERN U.S. FOR NOW...HAVE GONE DRY FOR MONDAY AND TUESDAY. ST. JEAN .BTV...NONE.
NYZ026-027-029-030-034-035-VTZ009>012-080100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 430 PM EDT TUE AUG 7 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN VERMONT AND NORTHERN NEW YORK THROUGH 9 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE VERMONT COUNTIES OR ADDISON AND ORANGE SOUTHWARD. IN NEW YORK THE WATCH COVERS ESSEX...FRANKLIN AND ST LAWRENCE COUNTIES. THIS WATCH IS IN EFFECT UNTIL 9 PM. THUNDERSTORMS ACROSS NORTHERN NEW YORK WILL BE MOVING SOUTHEAST. SOME OF THESE STORMS MAY CAUSE DAMAGING WINDS AND LARGE HAIL INTO TONIGHT. KEEP IN MIND...THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS. ANYONE IN THESE AREAS SHOULD BE ALERT FOR THREATENING WEATHER. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY STATEMENTS OR WARNINGS THAT MAY BE ISSUED. SFH
The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 01:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265831.